Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Testosterone Side Effects
May 8, 2003

Hello. I have been taking testosterone injections for some time now. I take 400mg ever two weeks. The injections have helped with my mood and fatigue to some degree. However, the problem I am experiencing is water retention. I can feel the tightness in my hands and feet. There is no other reason I should be retaining water. I have researched and found that testosterone does cause water retention. Is this true? If so, would you recommend any treatment changes regarding the hormone or a medication to treat the water retention? Or is this something I should not worry about? Thanks!

Response from Dr. Frascino

Hello,

I need a bit more information in order to help. First off, are you HIV-positive? Since this is an HIV information website, Ill assume you are. What are your T-cell count, viral load, and current medication regimen? Second, are you taking testosterone for documented hypogonadism? What were your testosterone levels before and after starting treatment? There are many potential causes for peripheral edema ("water retention" in the hands and feet). Are you sure this is indeed the condition you have?

Your first step is a visit to your HIV specialist. He/she will need to check some basic laboratory values electrolytes, albumin, etc., and do a physical exam. Regarding testosterone replacement therapy, I would suggest the topical gel or a daily patch rather than injections. The daily application is convenient, and it more closely mimics our natural testosterone production, i.e., rather than walloping doses every 2 weeks, your body will have a more constant level of testosterone in your bloodstream. And another bonus of the daily self-applied gel or patch: It precludes the need for those less-than-pleasant shots in the butt. Unless, of course, you like that kind of thing . . . .

Hope that helps.

Dr. Bob


Previous
Extreme Fatigue
Next
What is your answer about this?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement